Adjusting to life with temporal arteritis

Posted by MLeeB @MLeeB, Mar 21, 2016

Would like to hear from people that have gone thru or going thru temporal artritis. I am now going on my 5 month after being diagnosed. It is getting better but very slowly. Is this normal?

@artist01

@kimh, the pain in my right temple area and right scalp were continual, not like a headache that comes and goes.

Jump to this post

Good to know. Mine come and go, so maybe migraines are coming back.

REPLY
@artist01

@kimh . Hahaha, don't worry, they won't go near your brain! I'm going to start calling you Nervous Nellie. 😂 That's what my 3 sons call me when I'm stewing too much about something. You're going to be fine! I hope all this info has put some of your fears to rest. Thinking of you. Take care.

Jump to this post

hahhaha….you brought a smile to my morning! BTW, I have three sons as well!

REPLY
@kimh

Good to know. Mine come and go, so maybe migraines are coming back.

Jump to this post

@kimh, but check with your doctor!

REPLY
@artist01

@kimh, but check with your doctor!

Jump to this post

Oh absolutely. He's keeping a close eye on me. I'm very lucky to have the 'team' that I do!

REPLY
@kimh

Oh absolutely. He's keeping a close eye on me. I'm very lucky to have the 'team' that I do!

Jump to this post

@kimh. That's GREAT to know, Kim!

REPLY

I am interested in following discussions of Giant Cell Arteritis. Unfortunately, I have it but still have my vision.

REPLY

Hello @mariannj , you will notice that I have moved your post into an existing discussion on Temporal Arteritis as a way to connect you to information and members in this discussion.

REPLY
@mariannj

I am interested in following discussions of Giant Cell Arteritis. Unfortunately, I have it but still have my vision.

Jump to this post

@mariannj Welcome. May I ask how long you have had GCA and what treatment you’ve received? Do you take any prednisone?
I have a different autoimmune disease but I find that we all learn from each other. Strength in numbers!

REPLY
@becsbuddy

@mariannj Welcome. May I ask how long you have had GCA and what treatment you’ve received? Do you take any prednisone?
I have a different autoimmune disease but I find that we all learn from each other. Strength in numbers!

Jump to this post

Diagnosed with biopsy end of September following 2 weeks of headache, jaw claudification and finally visual distortion. Since Mom and sister both had it I knew to immediately get help so the very next day I was receiving 1000 IV prednisone for three days. Biopsy was on day 2. Vision was saved and headache disappeared. Next I began with oral 80 mg and eventually tapered to 10 currently. I have extreme Cushing syndrome so doctor is trying to get me down to a lower dose. I also am an outlier, meaning I am out of the normal sphere of patients with my side effects. I was 79 when diagnosed, now 80. Yea! On octogenarian! At my worst I needed a walker and could not rise out of chair or off toilet without assistance. I had grab bars installed in bathrooms and shower. Since I live alone it was an almost insurmountable task but I was blessed to keep my vision and would suffer with all the side effects to keep it. My treatment is through Mayo in Phoenix. Some of these side effects have disappeared and some still linger. I am on a blood thinner for my heart and am taking calcium, Nexium and assorted supplements per doctor's recommendation. I had bone density in the beginning and follow with thyroid blood checks, as well as everything else that Mayo checks with each blood draw before tapering..

My Prednisone Side Effects:

Insomnia
Creative mania
Physical mania
Fatigue
Auditory hallucinations (loved the music)
Neuropathy
Myopathy
Hair loss on head
Eyelash loss
Cushing syndrome
Super sensitive painful skin
Thin skin
Heart Palpitations
Tachycardia
Irregular heart rhythm
Shortness of breath
Night sweats
Day sweats
Trouble concentrating
Extreme thirst
Funny taste to all food
Difficulty swallowing from lumps on neck
Sores on tongue and gums
Unsteady gait
Balance issues
Swollen ankles
Joint pain in hip
Lower back pain (probably due to support huge stomach)
Skin splitting open
Hunger ALL the time
Bruises everywhere
Heartburn

REPLY
@mariannj

Diagnosed with biopsy end of September following 2 weeks of headache, jaw claudification and finally visual distortion. Since Mom and sister both had it I knew to immediately get help so the very next day I was receiving 1000 IV prednisone for three days. Biopsy was on day 2. Vision was saved and headache disappeared. Next I began with oral 80 mg and eventually tapered to 10 currently. I have extreme Cushing syndrome so doctor is trying to get me down to a lower dose. I also am an outlier, meaning I am out of the normal sphere of patients with my side effects. I was 79 when diagnosed, now 80. Yea! On octogenarian! At my worst I needed a walker and could not rise out of chair or off toilet without assistance. I had grab bars installed in bathrooms and shower. Since I live alone it was an almost insurmountable task but I was blessed to keep my vision and would suffer with all the side effects to keep it. My treatment is through Mayo in Phoenix. Some of these side effects have disappeared and some still linger. I am on a blood thinner for my heart and am taking calcium, Nexium and assorted supplements per doctor's recommendation. I had bone density in the beginning and follow with thyroid blood checks, as well as everything else that Mayo checks with each blood draw before tapering..

My Prednisone Side Effects:

Insomnia
Creative mania
Physical mania
Fatigue
Auditory hallucinations (loved the music)
Neuropathy
Myopathy
Hair loss on head
Eyelash loss
Cushing syndrome
Super sensitive painful skin
Thin skin
Heart Palpitations
Tachycardia
Irregular heart rhythm
Shortness of breath
Night sweats
Day sweats
Trouble concentrating
Extreme thirst
Funny taste to all food
Difficulty swallowing from lumps on neck
Sores on tongue and gums
Unsteady gait
Balance issues
Swollen ankles
Joint pain in hip
Lower back pain (probably due to support huge stomach)
Skin splitting open
Hunger ALL the time
Bruises everywhere
Heartburn

Jump to this post

@MarianneJ We have a very similar story, except I lost the vision in my right eye at the beginning of my GCA journey in 2019. You're the only one I've heard of who had the 3 day I.V. 1000 Prednisone like I did. I suffered a stroke on Day 2, and a second stroke three months later. Was in a wheelchair for a long time, had your same ambulatory difficulties, and was just SO sick. Was prescribed the newer injection drug Actemra in November 2020, along with tapering Prednisone, but quickly taken off both when my WBC and neutrophils dropped drastically. Terrible six-week withdrawal followed. Now only on weekly Actemra injections and gradually improving. Began walking outdoors a month ago, with my trusty walker, and today broke my record at 1.2 miles! So very happy about that.
I hope you are having some easier days.
Warm regards,
Laurie

REPLY
@becsbuddy

@mariannj Welcome. May I ask how long you have had GCA and what treatment you’ve received? Do you take any prednisone?
I have a different autoimmune disease but I find that we all learn from each other. Strength in numbers!

Jump to this post

Oh my you have had a round time. Hope you are better soon.

REPLY
@artist01

@MarianneJ We have a very similar story, except I lost the vision in my right eye at the beginning of my GCA journey in 2019. You're the only one I've heard of who had the 3 day I.V. 1000 Prednisone like I did. I suffered a stroke on Day 2, and a second stroke three months later. Was in a wheelchair for a long time, had your same ambulatory difficulties, and was just SO sick. Was prescribed the newer injection drug Actemra in November 2020, along with tapering Prednisone, but quickly taken off both when my WBC and neutrophils dropped drastically. Terrible six-week withdrawal followed. Now only on weekly Actemra injections and gradually improving. Began walking outdoors a month ago, with my trusty walker, and today broke my record at 1.2 miles! So very happy about that.
I hope you are having some easier days.
Warm regards,
Laurie

Jump to this post

I sure hope you are having easier days

REPLY
Please sign in or register to post a reply.